TN Dept of Health Investigating Cases of Botulism-Like Illness Following Cosmetic Injections

1
576
Stock Photo

NASHVILLE, Tenn. – The Tennessee Department of Health (TDH) is collaborating with the Centers for Disease Control and Prevention (CDC), Food and Drug Administration (FDA) and multiple other states to investigate botulism-like illness after reported botulinum toxin injections for cosmetic purposes. Joint investigations have identified concerns about the use of counterfeit products or products with unclear origins administered in non-medical settings such as homes or cosmetic spas.

TDH recently identified four patients who experienced botulism-like signs and symptoms. All persons reported receiving botulinum toxin injections for cosmetic purposes. All four patients were seen by a healthcare provider and two were hospitalized. Similar botulism-like illnesses have been reported by multiple states. Ongoing investigation suggests that the product administered was counterfeit.

Classic botulism is a rare, potentially fatal illness caused by a nerve toxin that is produced by the bacterium Clostridium botulinum or related species. Initial botulism symptoms might include double or blurred vision, drooping eyelids, slurred speech, difficulty swallowing, dry mouth, and difficulty breathing. These symptoms are typically followed by descending, symmetric muscle weakness that progresses over hours to days requiring hospitalization and specialized treatment with anti-toxin.

Cosmetic injections should be an FDA-approved product, administered by licensed providers and in licensed settings. Tennessee health profession licensure information is publicly available at: https://www.tn.gov/health/health-program-areas/health-professional-boards.html.

TDH recommends that healthcare providers ask about recent cosmetic procedures in patients experiencing botulism-like illness. Suspected botulism illnesses should be reported immediately to TDH at 615-741-7247.

The mission of the Tennessee Department of Health is to Protect, promote, and improve the health and well-being of all people in Tennessee.

Learn more about TDH services and programs at www.tn.gov/health.

Please Join Our FREE Newsletter!

1 COMMENT

  1. It’s unlikely these cases were due to “counterfeit” botulinum toxin. Our Botox injury support group has over 35k suffering with botulism after Botox and 8/10 people were treated by board certified doctors, neurologists, and the highest level of nurses. This is happening because these products carry the exact neurotoxic protein that causes human botulism. These products carry a black box warning label stating that botulism may occur.

LEAVE A REPLY

Please enter your comment!
Please enter your name here